Pennsylvania, 2011

Tornado in Pennsylvania, May 18, 2011

May 18, 2011 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado was confirmed near Millersburg in Upper Paxton Township Dauphin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado was confirmed near Millersburg in Upper Paxton Township Dauphin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 4:22 PM EST, 43 minutes earlier.

Area forecast discussion, May 18, 4:22 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT WED MAY 18 2011

.SYNOPSIS...
A DEEP UPPER-LEVEL TROUGH OVER THE CENTRAL APPALACHIANS WILL MOVE
VERY SLOWLY NORTHWARD INTO THE UPPER OHIO VALLEY ON THURSDAY
BEFORE SHIFTING EASTWARD OVER PENNSYLVANIA AND OUT TO SEA BY
SATURDAY. MODERATING TEMPERATURES AND A PERIOD OF MAINLY DRY
WEATHER APPEAR IN STORE FOR THE WEEKEND AS AN UPPER LEVEL RIDGE
BUILDS EASTWARD FROM THE MIDWEST. ABOVE NORMAL TEMPERATURES ARE
POSSIBLE BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NEXT SURGE OF SHOWERS NOW COVER SOUTHERN HALF OF CENTRAL PA.
WEAKLY ROTATING CELLS WHICH INITIALLY FORMED OVER THE SOUTH
CENTRAL MOUNTAINS AND LAURELS HAVE PUSHED INTO WEST CENTRAL PA
THIS AFTERNOON INTO A HIGHER LAPSE RATE ENVIRONMENT. THINK THE
MAIN SEVERE WEATHER THREAT ASSOCIATED WITH SEVERE WATCH #305 WILL
REMAIN ALONG AND NEAR THE BOUNDARY/DRY SLOT EXTENDING FROM THE
TIDEWATER REGION THROUGH NOVA AND INTO SOUTHWEST PA. THREAT WILL
INCREASE THROUGH THE AFTERNOON AND PEAK THIS EVENING AS THIS
FEATURE REACHES THE MASON DIXON LINE. HOWEVER...ROGUE CELLS SUCH
AS A RECENT ONE IN THE NORTHWEST PHILLY SUBURBS CAN ROTATE
STRONGLY AND WILL NEED TO WATCH FOR ADDITIONAL ISOLATED CELLS AWAY
FROM THE LARGE SCALE BOUNDARY. THE ENVIRONMENT WILL CONTINUE TO
SUPPORT BANDS OF NWWD MOVG/TRAINING HEAVY SHOWERS AND ISOLD TSTMS
CAPABLE OF VERY EFFICIENT RNFL PRODUCTION.

BASIN AVG QPF AMTS OVER THE 12-24 HR PERIOD RANGE FROM 0.75 TO 1
INCH ACRS THE ERN 1/3 OF THE CWA...WITH GENERALLY LESSER BETWEEN
0.25 TO 0.50" AMTS FARTHER N/W. HOWEVER THE PERSISTENT BANDED TROPICAL-
LIKE NATURE TO THE SHOWERS WILL LIKELY RESULT IN ISOLD POINT AMTS
POTENTIALLY MUCH HIER IN SOME AREAS. THERE IS A SLGT RISK OF
EXCEEDING FFG OVR THE SE 1/2 OF THE AREA. ANY FLOODING WOULD
BE MORE FLASHY IN NATURE...OWING TO INTENSE SHORT DURATION RNFL.
LARGER RIVER FLOODING IS GENERALLY NOT A CONCERN...BUT QUICKER
RESPONDING STREAMS AND TRIBS COULD BE SUSCEPTIBLE TO VERY SHARP
RISES AND MAY EXCEED BANKFULL.

THE CONVECTIVE SCENARIO IS ALSO SIMILAR TO PRIOR DAYS WITH
ENHANCED SOUTH-SOUTHEASTERLY SHEAR PROFILES ON THE ERN PERIPHERY
OF THE UPPER LOW. WITH GREATER SFC HEATING EXPECTED TO CONTRIBUTE
TO MODEST INSTABILITY...ANTICIPATE A FEW MORE STRONGER/MORE
SUSTAINED STORMS APPROACHING SEVERE LEVELS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE STUBBORN CUTOFF LOW WILL MOVE ACRS CENTRAL PA ON THUR BEFORE
SHIFTING TO THE NEW ENGLAND COAST BY THE END OF THE PERIOD. COOL
AIR ALOFT WILL PROMOTE STEEP LAPSE RATES AND SCT TO NMRS DIURNALLY
DRIVEN SHOWERS AND TSTMS. SFC RIDGE WILL BEGIN TO BUILD INTO THE
AREA LATE FRI NGT WHICH SHOULD SPELL AN END TO THE PCPN FROM WEST
TO EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
SLOWLY DIGGING /AND SLIGHTLY RETROGRADING/ TROUGHING ACROSS
CENTRAL CANADA WILL ESCORT THE ERN CLOSED LOW OUT TO SEA BY SAT.
BUT CHANCE FOR SHOWERS/AFTERNOON TSTMS WILL PERSIST INTO FRI
BEFORE AMPLIFIED UPPER RIDGE MOVES IN FOR LATE WEEKEND. SAT/SUN
WILL BE NOTICABLY WARMER WITH HIGHS APPROACHING 80F AS A WARM
FRONT DEVELOPS AND SLIPS THROUGH. BEHIND WARM FRONT...CHANCE FOR
SCT CONVECTION WILL RETURN AND LINGER THROUGH MUCH OF THE WEEK AS
TROUGH WEAKENS OVER THE GREAT LAKES AND WEAK BERMUDA HIGH SETS UP
OVER W ATLANTIC. TEMPERATURES REMAIN AT OR SLIGHTLY ABOVE
AVERAGE NEXT WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A NEARLY STATIONARY LOW PRESSURE SYSTEM OVER VA WILL KEEP A DEEP
EAST TO SOUTHEAST FLOW OF MOIST AIR OFF THE WESTERN ATLANTIC...
PRODUCING POOR FLYING CONDS ACROSS MOST OF CENTRAL PA FOR AT LEAST
ANOTHER DAY OR TWO. VARIABLE CONDITIONS AT TAF SITES WILL CONTINUE
THROUGH THE AFTERNOON AS RAIN AND SCT TSTMS MOVE NW ACROSS THE
REGION BEFORE TAFS SETTLE BACK INTO IFR/MVFR BY MID EVENING.

OUTLOOK...
THU...SHOWERS...ISOLD TSTMS. CIGS VFR BUT VARIABLE...THEN LOWERING
THU NIGHT.
FRI...SCT PM TSRA POSSIBLE.
SAT...NO SIG WX EXPECTED.
SUN- MON...SCT TSTMS MAINLY NW HALF. OTHERWISE NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ033>036-056>059-
063>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...DEVOIR/STEINBUGL
LONG TERM...RXR
AVIATION...GARTNER/RXR
Hazardous weather outlook, May 18, 11:57 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1257 PM EDT WED MAY 18 2011

PAZ058-191700-
SCHUYLKILL-
1257 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-037-041-042-045-046-049>053-191700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
1257 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF MODERATE SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE
LOCALIZED HEAVY RAINFALL OVER A RELATIVELY SHORT DURATION. THIS
COULD LEAD TO AREAS OF MINOR FLOODING. IN ADDITION...A FEW
THUNDERSTORMS MAY APPROACH SEVERE LEVELS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-191700-
CAMBRIA-BLAIR-HUNTINGDON-
1257 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ017>019-027-028-191700-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-
1257 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>036-063>065-191700-
SOMERSET-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-YORK-
1257 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056-057-059-066-191700-
PERRY-DAUPHIN-LEBANON-LANCASTER-
1257 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...A FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 18, 11:14 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT WED MAY 18 2011

PAZ033-181645-
SOMERSET PA-
1214 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SOMERSET COUNTY...

AT 1209 PM EDT...A STRONG THUNDERSTORM WAS NEAR FROSTBURG...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. WEAK ROTATION WAS
ALSO NOTED WITH THIS CELL. THIS STORM WILL BE NEAR SALISBURY AROUND
1230 PM...MEYERSDALE AROUND 1240 PM AND GARRETT AROUND 1250 PM.

THIS WILL IMPACT ROUTE 219.

LAT...LON 3972 7900 3972 7912 3983 7928 3997 7905
      3972 7891 3972 7892 3971 7899

FORECASTER: DEVOIR
Special weather statement, May 18, 1:51 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT WED MAY 18 2011

PAZ065-181945-
YORK PA-
251 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YORK COUNTY...

AT 249 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTH OF
NORRISVILLE...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR NEW FREEDOM AROUND 330 PM...SHREWSBURY AROUND 340 PM AND GLEN
ROCK AROUND 350 PM.

THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 19.

THIS WILL ALSO IMPACT ROUTE 30.

LAT...LON 3987 7695 4001 7665 3972 7648 3971 7681

FORECASTER: DEVOIR
Special weather statement, May 18, 3:23 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EDT WED MAY 18 2011

PAZ027-028-056-057-063-065-066-182130-
CUMBERLAND PA-DAUPHIN PA-JUNIATA PA-LANCASTER PA-MIFFLIN PA-PERRY PA-
YORK PA-
423 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JUNIATA...EASTERN
PERRY...NORTHEASTERN CUMBERLAND...NORTHEASTERN MIFFLIN...NORTHWESTERN
YORK...SOUTHWESTERN DAUPHIN AND WEST CENTRAL LANCASTER COUNTIES...

AT 421 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANCHESTER...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR YORK HAVEN AROUND 430 PM...GOLDSBORO AROUND
440 PM...VALLEY GREEN...LEWISBERRY...AND MIDDLETOWN AROUND 450
PM...STEELTON...HIGHSPIRE...AND RUTHERFORD HEIGHTS AROUND 500
PM...LOWER ALLEN AND NEW CUMBERLAND AROUND 510 PM.

LAT...LON 4061 7765 4080 7739 4077 7735 4070 7736
      4069 7726 4007 7654 3994 7671

FORECASTER: DANGELO
Special weather statement, May 18, 3:47 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 PM EDT WED MAY 18 2011

PAZ056-057-063-182130-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
447 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND AND SOUTHERN DAUPHIN COUNTIES...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS NEAR RUTHERFORD HEIGHTS...
MOVING WEST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN MAY CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR HARRISBURG AROUND
500 PM...ENOLA AROUND 510 PM...WERTZVILLE AROUND 520 PM AND
DUNCANNON AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 246 AND 252...I-81 BETWEEN
MILE MARKERS 52 AND 77...I-83 BETWEEN MILE MARKERS 40 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...THE HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...
ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE 322...ROUTE
322/22.

LAT...LON 4018 7677 4020 7680 4020 7682 4022 7684
      4021 7689 4022 7690 4020 7691 4023 7714
      4044 7707 4035 7665 4017 7670

FORECASTER: RXR
Local storm report, May 18, 4:27 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      YORK                    39.96N  76.73W
05/18/2011                   YORK               PA   TRAINED SPOTTER

            SPOTTER REPORTED TYLER RUN CREEK OUT OF BANKS IN
            SOUTHERN YORK

0455 PM     FLASH FLOOD      MEYERSDALE              39.81N  79.03W
05/18/2011                   SOMERSET           PA   911 CALL CENTER

            LOCALIZED FLOODING AND ROAD CLOSURES

&&

EVENT NUMBER CTP1100095 CTP1100096

AXM

The radar

The State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dauphin

When
May 18, 5:05 PM EST to 5:06 PM EST
Where
Dauphin County, 0.18 mi NW of Millersburg to 0.43 mi NW of Millersburg
Rating
EF1
Path length
0.25 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.552, -76.933

A survey team from the National Weather Service in State College confirmed a brief EF1 tornado between Millersburg and Killinger in Upper Paxton Township. The tornado touched down on Zimmerman Road and damaged several homes in the area. A portion of the roof to the Queen of Peace Church Rectory was blown off. The tornado moved northwest across PA 25, snapping off and uprooting approximately 15 large trees. Several out buildings were also destroyed. Maximum wind speeds were estimated at 95 mph, placing this tornado on the lower end of the EF1 category. Two residents also reported seeing a funnel cloud.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292559.